Alert archive / Arizona / Special Weather Statements in 2019

Special Weather Statement, NWS Tucson, AZ

July 31, 2019Cochise County, Arizona

NWS Tucson, AZ issued this special weather statement at Jul 31, 2019, 12:08 PM MST for Cochise County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2019, 12:08 PM MST (19:08 UTC)
Expired
Jul 31, 2019, 12:45 PM MST
In force
37 min
Issued by
NWS Tucson, AZ

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 104 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 7.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2019-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 779 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2019-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
779 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1153 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

781 
WWUS85 KTWC 311908
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
1208 PM MST Wed Jul 31 2019
 
AZZ508-513-311945-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
1208 PM MST Wed Jul 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COCHISE COUNTY
UNTIL 1245 PM MST...

At 1208 PM MST, Doppler radar was tracking a strong thunderstorm over
Douglas, moving northeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Douglas, Bisbee-Douglas Airport and Pirtleville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3156 10983 3146 10937 3133 10944 3134 10982
TIME...MOT...LOC 1908Z 224DEG 9KT 3133 10958 

$$

GL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 31, 8:49 AM MST, 3 hours 19 minutes earlier.

Area forecast discussion, Jul 31, 8:49 AM MST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
849 AM MST Wed Jul 31 2019

.SYNOPSIS...It will be a cooler than average day today with
scattered to numerous showers and thunderstorms, some of which will
produce heavy rainfall. Thursday into the weekend there will be less
shower and thunderstorm activity with temperatures climbing above
average again by Friday.

&&

.DISCUSSION...The moisture is fully entrenched across southeast
Arizona as advertised this morning with a PWAT of 1.89 inches on the
12Z KTWC sounding which is in line with record values we see around
here. Given the wet atmosphere and sounding with a convective
temperature of 88 degrees in Tucson, it certainly won't take much to
develop shower and thunderstorms off surface based instability with
areas that see adequate sunshine. The issue is that the situation is
more muddled than that. Current visible satellite is showing pretty
good clearing across Santa Cruz and Cochise County with mostly
cloudy skies elsewhere. Meanwhile, there is an area of showers and
embedded thunderstorms across portions of the Tucson Metro area and
these may certainly put a damper on renewed development later in the
Tucson area. In the larger picture, the best dynamics/forcing is now
across central/northern Arizona. There is still a weak mid level
trough extending from the Gulf of California into west/central
Arizona with around 15 kts of southerly mid level steering flow
across much of our forecast area. Given the low convective
temperatures, in the areas that do see sunshine, surface based
development will start earlier than normal, likely in the late
morning. Localized areas of Flash Flooding are once again possible
with the most likely areas to see heavy rain with thunderstorms
being from the Tohono O'Oodham Nation/Sells area eastward. The CAMs
aren't of much help today as they are all different and don't have a
very good handle on the current initial situation. Bottom line is
the ongoing forecast of scattered to numerous showers and
thunderstorms with locally heavy rain and below normal temperatures
continues to look good.

A reduction in shower and thunderstorm activity to a more typical
regime is expected starting Thursday and into the weekend. The high
pressure will still remain in a fairly favorable position from New
Mexico into the Four Corners region with east to southeasterly flow
aloft and more typical moisture values for early August. Therefore,
expect mainly afternoon and evening isolated to scattered shower and
thunderstorm coverage mainly east of a line from about Eloy-Sells-
Sasabe. An uptick in the monsoon is looking more likely during the
early to middle portions of next week as another inverted trough
moves north and westward from Chihuahua/Sonora into Arizona.

Temperatures will be below normal today by about 5 to 8 degrees but
then moderate back up to normal levels on Thursday. Thereafter,
temperatures will continue to warm with highs a few degrees about 3
to 5 degrees above normal Friday through the weekend.

&&

.AVIATION...Valid through 01/18Z.
Isolated -SHRA/-TSRA this morning, then expect another round of
scattered to numerous SHRA/TSRA across the region during the
afternoon and evening. Wind gusts around 40 kts are possible along
with brief MVFR cigs/vsbys with any storm. Outside of TSRA winds,
expect generally westerly winds of 4-9 kts during the afternoon then
becoming light and variable again overnight. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Scattered to numerous showers and thunderstorms
expected again today. This added moisture/storm activity will result
in below average high temperatures through Thursday, with minimum
humidities that hover in the 30s across the lower deserts. 20-foot
winds are generally from the west and under 10 mph today except near
thunderstorms where gusty outflows are expected. Conditions start
drying up Thursday with minimum humidities approaching 20 pct in
lower elevations starting Friday. 20-foot winds will remain generally
light and terrain driven through the afternoons.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Jul 31, 11:55 AM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1155 AM MST WED JUL 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 AM     HEAVY RAIN       4 N HUACHUCA CITY       31.69N 110.35W
07/31/2019  M0.70 INCH       COCHISE            AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED 0.70 INCHES OF RAIN
            FALLING IN 12 MINUTES.

&&

MP
Special weather statement, Jul 31, 12:08 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1208 PM MST Wed Jul 31 2019

AZZ508-513-311945-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
1208 PM MST Wed Jul 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COCHISE COUNTY
UNTIL 1245 PM MST...

At 1208 PM MST, Doppler radar was tracking a strong thunderstorm over
Douglas, moving northeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Douglas, Bisbee-Douglas Airport and Pirtleville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3156 10983 3146 10937 3133 10944 3134 10982
TIME...MOT...LOC 1908Z 224DEG 9KT 3133 10958

GL

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 5:23 PM MSTSevere Thunderstorm WarningTWCCochise37 min
Jul 30, 5:39 PM MSTSpecial Weather StatementTWC51 min
Jul 30, 6:18 PM MSTFlash Flood WarningTWCGraham117 min
Jul 30, 6:32 PM MSTFlash Flood WarningTWCPima3 hr
Jul 30, 7:36 PM MSTSevere Thunderstorm WarningTWCPima39 min
Jul 30, 9:32 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Jul 31, 1:58 AM MSTAreal Flood AdvisoryTWCPima5 hr
Jul 31, 11:55 AM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 31, 1:15 PM MSTSpecial Weather StatementTWC45 min
Jul 31, 1:36 PM MSTAreal Flood AdvisoryTWCPinal84 min
Jul 31, 1:41 PM MSTSevere Thunderstorm WarningTWCCochise34 min
Jul 31, 2:20 PM MSTSpecial Weather StatementTWCSanta Cruz40 min
Jul 31, 2:28 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 31, 2:36 PM MSTAreal Flood AdvisoryTWCPima84 min
Jul 31, 2:44 PM MSTSpecial Weather StatementTWC31 min
Jul 31, 2:51 PM MSTFlash Flood WarningTWCPima114 min
Jul 31, 3:00 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 31, 3:16 PM MSTFlash Flood WarningTWCPima119 min
Jul 31, 3:18 PM MSTSpecial Weather StatementTWCPima42 min
Jul 31, 3:25 PM MSTSevere Thunderstorm WarningTWCPima, Pinal36 min
Jul 31, 4:11 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr

Nearby

Special Weather Statements in Arizona, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.